Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 71, NWS Norman, OK

October 9, 1997Jefferson County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 9, 1997, 4:50 AM CDT for Jefferson County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 9, 1997, 4:50 AM CDT (09:50 UTC)
Expired
Oct 9, 1997, 7:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2384 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2384 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 090952
FFWOKC
OKC067-091245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
450 AM CDT THU OCT 09 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 745 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHWESTERN OKLAHOMA
     JEFFERSON

INCLUDING THE FOLLOWING LOCATIONS
     RYAN AND WAURIKA

AT 447 AM CDT RADAR INDICATED VERY HEAVY RAIN OCCURRING OVER THE WESTERN
AND SOUTHERN PORTIONS OF JEFFERSON COUNTY. THE OKLAHOMA MESONET
INDICATES THAT THREE AND ONE-QUARTER INCHES OF RAINFALL HAS ALREADY
FALLEN IN THE WAURIKA AREA DURING THE EARLY MORNING HOURS. ADDITIONAL
HEAVY RAIN IS LIKELY OVER THE COUNTY THROUGH 7 AM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEzATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.

CJS
LAT...LON 3388  9784 3400  9806 3427  9809 3424  9760

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 4:08 AM CDT, 42 minutes earlier.

Area forecast discussion, Oct 9, 4:08 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CDT THU OCT 9 1997

LOCAL RADARS CONTINUE TO INDICATE SCATTERED TSRA ACROSS SOUTHEAST
HALF OF THE CWA. THIS ACTIVITY IS AHEAD OF A SURFACE
BOUNDARY...LOCATED NEAR A KBVO...TO KHBR POSITION. EXPECT THE
BOUNDARY TO CONTINUE TO MOVE SOUTHEAST...BEFORE STALLING ACROSS
THE RED RIVER REGION BY LATE  AFTERNOON. ALTHOUGH LOW LEVEL FORCING
NEAR THE BOUNDARY IS EXPECTED TO WEAKEN THIS MORNING...EXPECT WDLY
SCT/SCT CONVECTION TO OCCUR AHEAD OF THE BOUNDARY THROUGH THE
AFTERNOON...AS LOW LEVEL MOISTURE IS MAXIMIZED ACROSS THE
SOUTHEASTERN PORTIONS OF THE CWA. THE WEAKENING BOUNDARY WILL STILL
BE A FOCUS FOR SHRA AND TSRA OVERNIGHT. CONVECTION WILL BE AIDED BY
FAVORABLE JET STREAK DYNAMICS.

MEDIUM RANGE MODELS ARE CONSISTENT IN BRINGING ANOTHER STRONG SYSTEM
TO THE PLAINS FOR THE WEEKEND.

FCSTID = 22
OKC   81  63  80  66 /  10  20  20  20
HBR   82  58  81  67 /  10  10  20  20
SPS   85  64  82  66 /  20  20  20  20
GAG   80  57  83  61 /   0   0  10  20
PNC   79  58  80  66 /   0   0  20  20
DUA   83  67  82  67 /  50  50  20  20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Oct 9, 1:35 AM CDT, 3 hours 15 minutes before
LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
135 AM CDT THU OCT 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    7 SE BILLINGS             OK   TORNADO
10/08/97   NOBLE                          REPORTED BY SPOTTER

...CORRECTED FOR TIME. THIS REPORT CORRECTS ALL LOCAL STORM REPORTS FOR
THIS TORNADO...

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:32 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne43 min
Oct 8, 8:00 PM CDTSevere Thunderstorm WarningOUNOklahoma45 min
Oct 8, 8:14 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne61 min
Oct 8, 8:53 PM CDTSevere Thunderstorm WarningOUNCaddo37 min
Oct 8, 8:55 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady35 min
Oct 8, 9:00 PM CDTSevere Thunderstorm WarningOUNLogan45 min
Oct 8, 9:14 PM CDTSevere Thunderstorm WarningOUNLincoln46 min
Oct 8, 10:39 PM CDTSevere Thunderstorm WarningOUNLincoln51 min
Oct 8, 11:00 PM CDTFlash Flood WarningOUNOklahoma2 hr
Oct 8, 11:04 PM CDTSevere Thunderstorm WarningOUNComanche, Grady41 min
Oct 8, 11:52 PM CDTSevere Thunderstorm WarningOUNComanche, Stephens53 min
Oct 8, 11:55 PM CDTFlash Flood WarningOUNComanche2 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.